Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 71, NWS Goodland, KS

May 18, 2013Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2013, 11:47 PM MDT for Yuma County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2013, 11:47 PM MDT (05:47 UTC)
Expired
May 19, 2013, 12:30 AM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3640 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KGLD 190547
SVRGLD
COC125-190630-
/O.NEW.KGLD.SV.W.0071.130519T0547Z-130519T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1147 PM MDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 1230 AM MDT

* AT 1142 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHWEST OF VERNON...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VERNON...WRAY AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 233 AND 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4017 10239 4012 10205 3978 10238 3981 10262
TIME...MOT...LOC 0547Z 208DEG 20KT 3985 10243

HAIL...1.00IN
WIND...60MPH

$$

ROBINSON
2 follow-up statements
946 
WWUS53 KGLD 190601
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 AM MDT SUN MAY 19 2013

COC125-190630-
/O.CON.KGLD.SV.W.0071.000000T0000Z-130519T0630Z/
YUMA CO-
1201 AM MDT SUN MAY 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL YUMA
COUNTY UNTIL 1230 AM MDT...

AT 1158 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VERNON...AND
MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WRAY AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 233 AND 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3989 10254 4017 10239 4012 10205 3985 10231
TIME...MOT...LOC 0601Z 208DEG 20KT 3995 10233

HAIL...1.00IN
WIND...60MPH

$$

ROBINSON
239 
WWUS53 KGLD 190628
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1228 AM MDT SUN MAY 19 2013

COC125-190638-
/O.EXP.KGLD.SV.W.0071.000000T0000Z-130519T0630Z/
YUMA CO-
1228 AM MDT SUN MAY 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YUMA COUNTY WILL
EXPIRE AT 1230 AM MDT/130 AM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3989 10254 4017 10239 4012 10205 3985 10231
TIME...MOT...LOC 0628Z 208DEG 20KT 4008 10224

$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:29 PM MDT, 18 minutes earlier.

Area forecast discussion, May 18, 11:29 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT SAT MAY 18 2013

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)
ISSUED AT 1142 AM MDT SAT MAY 18 2013

DRY LINE FAINTLY DETECTABLE ON KGLD RADAR AT 1745Z FROM NEAR ST
FRANCIS SOUTHWEST TO BURLINGTON AND THEN SOUTH TOWARDS CHEYENNE
WELLS. IT APPEARS TO BE SLOWLY MIXING EAST INTO KANSAS AND SHOULD
BE THE INITIATING MECHANISM FOR THUNDERSTORMS THIS AFTERNOON.
EXTREME INSTABILITY WILL EXIST EAST OF THE DRY LINE AND STORMS WILL
QUICKLY GO SEVERE WITH VERY LARGE HAIL POSSIBLE. DEEP LAYER SHEAR
IS BEST FURTHER EAST FOR ROTATING STORMS...BUT EVEN NEAR THE DRY
LINE SHEAR MAY BE SUFFICIENT FOR A SUPERCELL TO DEVELOP. AS A
RESULT...THERE MAY BE A TORNADO OR TWO IN THE AREA BEFORE ALL IS
SAID AND DONE. STORMS WILL MOVE NORTHEAST THROUGH THE AFTERNOON
AND EVENING HOURS ENDING BY MIDNIGHT.

THERE WILL BE A LULL IN PRECIPITATION OVERNIGHT AND INTO SUNDAY
MORNING. HOWEVER...WITH UPPER SYSTEM SLOW TO MOVE OUT WILL SEE
SCATTERED SHOWERS/THUNDERSTORMS DEVELOP ONCE AGAIN SUNDAY
AFTERNOON. INSTABILITY IS NOT NEARLY AS IMPRESSIVE ON SUNDAY...IN
FACT IN WESTERN AREAS THERE IS LITTLE TO NO SURFACE BASED INSTABILITY
FORECAST...BUT CANT RULE OUT A SEVERE STORM OR TWO PRIMARILY IN THE
FAR EASTERN COUNTIES FROM MCCOOK TO HILL CITY WITH HAIL UP TO THE
QUARTER SIZE THE MAIN THREAT ON SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 105 PM MDT SAT MAY 18 2013

SUNDAY NIGHT-TUESDAY...UPPER LOW WILL BE OVER THE AREA THROUGH THE
PERIOD PROVIDING FOR BELOW NORMAL DAYTIME HIGHS AND NORMAL
OVERNIGHT LOWS. NOT MUCH IN THE WAY OF PRECIPITATION TIL MONDAY
AFTERNOON THROUGH TUESDAY WHEN CLOUDS AND LIFT INCREASE AS A VORT
MAX OR SERIES OF VORT MAXES MOVE ACROSS THE AREA AROUND THE UPPER
LOW.

TUESDAY NIGHT-SATURDAY...UPPER LOW LIFTS AWAY FROM THE AREA AT THE
BEGINNING OF THE PERIOD LEAVING DRY CONDITIONS. FOR WEDNESDAY
NIGHT THROUGH SATURDAY FORECAST AREA UNDER UPPER RIDGING AHEAD OF
A LARGE UPPER TROUGH ACROSS THE NORTHWEST. VARIOUS DISTURBANCES
MOVE INTO THE AREA UNDERNEATH THE RIDGE IN WHATS LOOKS LIKE A
MONSOON SEASON PATTERN. SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH MUCH OF THE PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1129 PM MDT SAT MAY 18 2013

THUNDERSTORMS HAVE REDEVELOPED BEHIND COLD FRONT IN EASTERN
COLORADO...AND SHORT RANGE GUIDANCE SHOWS THIS ACTIVITY SPREADING
EAST WITHIN VICINITY OF KGLD BY 08Z. COULDNT RULE OUT
THUNDERSTORMS AT KCMK...HOWEVER WITH FRONT POSSIBLY SLOWING DOWN
BEFORE REACHING THE TERMINAL AND INSTABILITY DECREASING AFTER
09Z...THIS ACTIVITY MAY NOT HOLD TOGETHER. DECIDED TO ONLY INCLUDE
MENTION OF VCTS AT KGLD FOR NOW. THERE SHOULD BE A BREAK IN
ACTIVITY IN THE MORNING BEFORE SCATTERED THUNDERSTORMS REDEVELOP
WITH UPPER LOW CENTER SHIFTING EAST MIDDAY SUNDAY. ANY
THUNDERSTORMS SUNDAY AFTERNOON SHOULD DISSIPATE BY EARLY EVENING.

OTHER PRIMARY AVIATION CONCERN IS FOG POTENTIAL WITH MOIST LOW
LEVELS AHEAD OF COLD FRONT POSSIBLY SUPPORTING PATCHY/LIGHT FOG
DEVELOPMENT WITHIN VICINITY OF KMCK THROUGH 14Z. WASNT CONFIDENT
ENOUGH TO GO LOWER THAN MVFR CIG/VIS FOR KMCK DURING THIS
ISSUANCE. PROGRESSION OF FRONT/THUNDERSTORMS WILL HAVE LARGE
IMPACT ON WHETHER THIS FOG DEVELOPS OR NOT AT KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...DR
Hazardous weather outlook, May 18, 8:33 PM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT SAT MAY 18 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
833 PM MDT SAT MAY 18 2013 /933 PM CDT SAT MAY 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REDEVELOP LATE
THIS EVENING ACROSS EASTERN COLORADO AND MOVE EAST INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA. A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE BEGINNING OF
THE WEEK AS AN UNSETTLED PATTERN REMAINS OVER THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

In the hours before

Special weather statement, May 18, 7:14 PM MDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT SAT MAY 18 2013

NEZ079-190145-
DUNDY-
714 PM MDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LAIRD...MOVING NORTH AT 25
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4009 10184 4012 10205 4032 10205 4035 10205
      4035 10172 4035 10171
TIME...MOT...LOC 0113Z 193DEG 23KT 4019 10196

LUNDQUIST
Local storm report, May 18, 8:15 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             MINGO                   39.28N 100.96W
05/18/2013  E1.00 INCH       THOMAS             KS   PUBLIC

            REPORT OF QUARTER SIZED HAIL NEAR MILE MARKER 61. REPORT
            VERIFIED BY SHERIFF DISPATCH IN THOMAS COUNTY.

0340 PM     HAIL             5 W ATWOOD              39.81N 101.14W
05/18/2013  E1.00 INCH       RAWLINS            KS   LAW ENFORCEMENT

            QUARTER SIZED HAIL ABOUT 5 MILES W OF ATWOOD.

0340 PM     HAIL             9 E COLBY               39.39N 100.88W
05/18/2013  E1.00 INCH       THOMAS             KS   NWS EMPLOYEE

            FOUND QUARTER SIZED HAIL IN A DITCH AT INTERSECTION OF US
            HIGHWAY 24 AND US 83.

0426 PM     HAIL             SELDEN                  39.54N 100.57W
05/18/2013  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

0434 PM     HAIL             SELDEN                  39.54N 100.57W
05/18/2013  E1.00 INCH       SHERIDAN           KS   NWS EMPLOYEE

            ESTIMATED QUARTER SIZE HAIL IN SELDEN.

0437 PM     HAIL             JENNINGS                39.68N 100.29W
05/18/2013  E1.75 INCH       DECATUR            KS   PUBLIC

            ESTIMATED GOLF BALL SIZED HAIL IN JENNINGS, KS.

0459 PM     HAIL             BENKELMAN               40.05N 101.54W
05/18/2013  E0.75 INCH       DUNDY              NE   TRAINED SPOTTER

            HAIL JUST STARTED TO FALL

0501 PM     HAIL             BENKELMAN               40.05N 101.54W
05/18/2013  E0.88 INCH       DUNDY              NE   PUBLIC

            NICKEL SIZE HAIL

0534 PM     HAIL             1 S OBERLIN             39.81N 100.53W
05/18/2013  E0.75 INCH       DECATUR            KS   PUBLIC

            PEA SIZED HAIL AND DIME SIZED HAIL EAST OF HIGHWAY 83.

&&

ALW
Special weather statement, May 18, 11:08 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1108 PM MDT SAT MAY 18 2013

COZ090-190545-
YUMA COUNTY-
1108 PM MDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KIRK...MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3982 10272 3978 10233 3957 10244 3957 10277
      3957 10280
TIME...MOT...LOC 0509Z 202DEG 14KT 3965 10259

LUNDQUIST
Special weather statement, May 18, 11:10 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 PM MDT SAT MAY 18 2013

COZ090-190545-
YUMA COUNTY-
1110 PM MDT SAT MAY 18 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 1107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF YUMA...MOVING NORTH AT 15
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 4044 10265 4043 10237 4012 10254 4017 10279
      4045 10277 4045 10271 4044 10267
TIME...MOT...LOC 0510Z 202DEG 14KT 4022 10264

LUNDQUIST
Local storm report, May 18, 11:14 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             YUMA                    40.12N 102.72W
05/18/2013  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

&&

MK
Local storm report, May 18, 11:14 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...RESENT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             YUMA                    40.12N 102.72W
05/18/2013  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

&&

MK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:08 PM MDTSpecial Weather StatementGLDYuma37 min
May 18, 11:10 PM MDTSpecial Weather StatementGLDYuma35 min
May 18, 11:17 PM MDTSevere Thunderstorm WarningGLDYuma43 min
May 18, 11:25 PM MDTSevere Thunderstorm WarningGLDYuma35 min
May 19, 1:47 AM MDTSpecial Weather StatementGLDCheyenne28 min
May 19, 2:07 AM MDTSpecial Weather StatementGLDKit Carson38 min
May 19, 2:16 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson59 min
May 19, 4:31 PM MDTSpecial Weather StatementGLDKit Carson79 min
May 19, 4:49 PM MDTSpecial Weather StatementGLDKit Carson21 min
May 19, 5:06 PM MDTSpecial Weather StatementGLDKit Carson19 min
May 19, 5:11 PM MDTSpecial Weather StatementGLDKit Carson39 min
May 19, 5:30 PM MDTSpecial Weather StatementGLDKit Carson30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.